Alabama, 2012

Drought in Alabama, June 1 to 30, 2012

June 1 to 30, 2012 · NWS BMX · 13 events in 13 counties and zones

An abundance of rainfall fell across a good portion of the central Alabama during the first half of June, with some locations receiving over 3 inches of rain in a two week period. However, the latter half of June proved to be very dry and drought conditions for the southeast portion of the area did not improve.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An abundance of rainfall fell across a good portion of the central Alabama during the first half of June, with some locations receiving over 3 inches of rain in a two week period. However, the latter half of June proved to be very dry and drought conditions for the southeast portion of the area did not improve.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 31, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 31, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 PM CDT THU MAY 31 2012

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

CONVECTION HAS WEAKENED SIGNIFICANTLY THIS EVENING AND THE SEVERE
THREAT HAS DIMINISHED. CANNOT RULE OUT A STRONG STORM BUT LIMITED
INSTABILITY SHOULD LIMIT THE OVERALL THREAT. THE FRONT IS LOCATED
WELL TO THE WEST OF THE AREA AND ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT IS EXPECTED WITH A SECOND ROUND OF
ACTIVITY MOVING IN AFTER MIDNIGHT. COOL SURFACE TEMPERATURES IN
THE WAKE OF CURRENT RAINFALL SHOULD PRECLUDE ANY SEVERE
THUNDERSTORM DEVELOPMENT THROUGH DAYBREAK. UPDATED POPS AND HOURLY
TEMPS FOR CURRENT TRENDS.

87/GRANTHAM

&&

.AVIATION...
06Z TAF DISCUSSION.

ONLY A FEW LIGHT SHWRS ARE CURRENTLY SHOWING UP ON RADAR.  THE
ACTUAL COLD FRONT WAS APPROACHING KMEM AND WILL BE ENTERING NW
ALABAMA ARND 1000 UTC. THERE STILL APPEARS TO BE A GOOD CHANCE THAT
MVFR CIGS WILL DEVELOP IN MOIST AIR MASS AHEAD OF FRONT...BUT IT IS
LOOKING MORE LIKE LOWER CIGS WILL BE POST-FRONTAL...AND INDICATED
LOWEST CIGS WITH FROPA AND LASTING SEVERAL HOURS AFTER FROPA.
THE BIG UNCERTAINTY IS DEVELOPMENT OF CONVECTION ALONG FRONT AS IT
MOVES ACROSS ALABAMA AFTER 12Z. INSTABILITY WILL BE LIMITED IN THE
MORNING...SO REMOVED TSTMS FROM NORTHERN TAF SITES AND ONLY INCLUDED
VCTS AT KMGM AND KTOI. CLOUDS SHOULD BECOME SCATTERED SEVERAL HOURS
AFTER FROPA AS DRIER AIR WORKS INTO AREA.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  77  54  80  59 /  60  40  10  10  10
ANNISTON    68  79  59  81  62 /  60  40  10  10  10
BIRMINGHAM  68  78  54  81  64 /  70  30   0  10  10
TUSCALOOSA  69  79  56  83  62 / 100  20   0  10  10
CALERA      68  80  58  79  64 /  90  30   0  10  10
AUBURN      69  80  60  82  66 /  50  60  10  10  10
MONTGOMERY  70  83  60  85  65 /  90  40  10  10  10
TROY        67  82  58  84  62 /  60  60  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 31, 7:48 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
848 PM CDT THU MAY 31 2012

ALZ011>015-017>050-011500-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
848 PM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT FOR AREAS
ALONG AND SOUTH OF A LINE FROM JEMISON...TO ALEXANDER CITY...TO
LAFAYETTE...AND EAST OF I-65.  THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ON FRIDAY...GENERALLY FOR
AREAS SOUTH OF INTERSTATE 20. THE GREATEST SEVERE STORM THREAT EXISTS
ALONG AND SOUTH OF A LINE FROM MONTGOMERY TO ROANOKE. THE PRIMARY
THREAT IS DAMAGING STRAIGHT-LINE WINDS...WITH A SECONDARY THREAT OF
LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY FRIDAY.

In the hours before

Special weather statement, May 31, 6:10 PM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CDT THU MAY 31 2012

ALZ032-010045-
HALE AL-
710 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR HALE COUNTY UNTIL 745 PM CDT...

AT 708 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ARCOLA...OR NEAR DEMOPOLIS...MOVING NORTHEAST AT 45
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GREENSBORO...
  WEDGEWORTH...
  SAWYERVILLE...
  EVANSVILLE...
  GREENSBORO MUNICIPAL AIRPORT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3276 8787 3279 8782 3289 8780 3291 8742
      3283 8742 3283 8747 3266 8747 3265 8752
      3249 8753 3248 8772 3252 8773 3252 8781
      3258 8779 3259 8774 3262 8780 3265 8774
      3265 8779 3271 8779 3271 8783 3275 8781
TIME...MOT...LOC 0011Z 245DEG 38KT 3260 8778

61
Special weather statement, May 31, 6:27 PM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
727 PM CDT THU MAY 31 2012

ALZ033-010115-
PERRY AL-
727 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR PERRY COUNTY UNTIL 815 PM CDT...

AT 724 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM AKRON TO NEWBERN TO
THOMASTON...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  UNIONTOWN...
  MARION...
  HEIBERGER...
  VAIDEN...
  FOLSOM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3231 8752 3265 8752 3266 8747 3283 8747
      3283 8742 3287 8742 3287 8732 3283 8731
      3283 8702 3274 8701 3264 8705 3260 8704
      3257 8708 3249 8711 3248 8742 3231 8742
TIME...MOT...LOC 0028Z 226DEG 34KT 3287 8766 3256 8753
          3228 8764

61
Special weather statement, May 31, 8:08 PM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
908 PM CDT THU MAY 31 2012

ALZ037-043-047-010300-
ELMORE AL-LEE AL-TALLAPOOSA AL-
908 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TALLAPOOSA...
NORTHWESTERN LEE AND SOUTHEASTERN ELMORE COUNTIES UNTIL 1000 PM
CDT...

AT 908 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TALLASSEE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TALLASSEE...
  CAMP HILL...
  REEVES AIRPORT...
  TALLAPOOSA CITY...
  YATES DAM...

&&

LAT...LON 3255 8561 3258 8566 3258 8569 3260 8570
      3258 8571 3258 8579 3249 8580 3249 8588
      3248 8587 3245 8589 3245 8599 3243 8600
      3253 8608 3281 8566 3260 8549
TIME...MOT...LOC 0209Z 236DEG 19KT 3251 8593

GRANTHAM
Local storm report, May 31, 8:09 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
909 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     MONTGOMERY              32.35N 86.28W
05/31/2012                   MONTGOMERY         AL   BROADCAST MEDIA

            TREES REPORTED DOWN IN MULTIPLE NEIGHBORHOODS ACROSS
            MONTGOMERY.

&&

AG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Elmore

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Other Federal Agency
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Elmore County experienced Extreme (D3) drought conditions during the month of June.

Drought, Lee

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Lee County experienced Extreme (D3) drought conditions during the month of June.

Drought, Bullock

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bullock forecast zone
Reported by
Other Federal Agency
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Bullock County experienced Extreme (D3) drought conditions during the month of June.

Drought, Macon

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Macon forecast zone
Reported by
Other Federal Agency
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Macon County experienced Extreme (D3) drought conditions during the month of June.

Drought, Tallapoosa

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Tallapoosa County experienced Extreme (D3) drought conditions during the month of June.

Drought, Montgomery

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Other Federal Agency
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Montgomery County experienced Extreme (D3) drought conditions during the month of June.

Drought, Russell

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Other Federal Agency
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Russell County experienced Extreme (D3) drought conditions during the month of June.

Drought, Pike

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Pike forecast zone
Reported by
Other Federal Agency
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Pike County experienced Extreme (D3) drought conditions during the month of June.

Drought, Randolph

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Other Federal Agency
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Randolph County experienced Extreme (D3) drought conditions during the month of June.

Drought, Chambers

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Other Federal Agency
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Chambers County experienced Extreme (D3) drought conditions during the month of June.

Drought, Coosa

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Coosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Coosa County experienced Extreme (D3) drought conditions during the month of June.

Drought, Clay

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Clay County experienced Extreme (D3) drought conditions during the month of June.

Drought, Barbour

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Barbour forecast zone
Reported by
Other Federal Agency
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Barbour County experienced Exceptional (D4) drought conditions during the month of June.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391964, 391965, 391966, 391968, 391969, 391970, 391971, 391972, 391977, 391978, 391980, 391981, 391982.